Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 23, 2017, 3:33 PM CDT for Fayette County, Iowa. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 3:33 PM CDT (20:33 UTC)
- Expired
- Mar 23, 2017, 4:00 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:45 PM CDT | HAIL 1.75 | 7 Ssw Westgate, IA | . |
| Mar 23, 3:45 PM CDT | HAIL 2 | 7 Ssw Westgate, IA | . |
| Mar 23, 3:50 PM CDT | HAIL 1 | 1 W Oelwein, IA | . |
| Mar 23, 3:50 PM CDT | HAIL 1.75 | Oelwein, IA | NUMEROUS REPORTS OF GOLF BALL SIZED HAIL IN OELWEIN VIA SOCIAL MEDIA. |
| Mar 23, 3:50 PM CDT | HAIL 1.75 | Oelwein, IA | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WUUS53 KARX 232033
SVRARX
IAC065-232100-
/O.NEW.KARX.SV.W.0016.170323T2033Z-170323T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
333 PM CDT THU MAR 23 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Fayette County in northeastern Iowa...
* Until 400 PM CDT
* At 332 PM CDT, a severe thunderstorm was located near Fairbank, or
9 miles west of Oelwein, moving east at 50 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Oelwein and Maynard around 345 PM CDT.
Stanley around 350 PM CDT.
Arlington around 400 PM CDT.
Other locations impacted by this severe thunderstorm include
Westgate, Highways 3 And 187, County Road W 45 And 187, County Road W
33 And 187 and County Roads 3 And W 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4264 9208 4279 9208 4280 9161 4264 9161
TIME...MOT...LOC 2032Z 272DEG 45KT 4267 9211
HAIL...1.75IN
WIND...<50MPH
$$
DTJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:25 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 23, 3:25 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 325 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Thu Mar 23 2017 At 3 PM, a small area of showers and scattered thunderstorms were moving east across northeast Iowa and along the Minnesota/Iowa border. This was developing along an elevated warm front. There has been a few reports of hail to around 1 inch in diameter. In addition with very dry air below the cloud bases, some of the showers have been producing wind gusts up to 40 mph. From tonight into Friday, a cold front will slowly sink southward through the forecast area. Moderate 850 mb moisture transport will raise the precipitable water values to around 1.25 range. This is around 3 standard deviations above normal. With most unstable CAPES up to 250 J/kg, there will be a possibility for isolated to scattered thunderstorms. The highest CAPES and the best 0-6 km shear will be this evening and this could result in the potential for some hail up to 1 inch in diameter. Rainfall amounts along and north of Interstate 90 will range from 1 to 2 inches. .LONG TERM...(Friday night through Thursday) Issued at 321 PM CDT Thu Mar 23 2017 From Friday night into Saturday morning, a cold front will move slowly south across the area. Southerly winds ahead of an approaching upper level low will bring a narrow band of Gulf of Mexico moisture northward into the region and this moisture will pool along this front. Precipitable water values will range from an inch to 1.25 inches. This 2.5 to 3 standard deviations above normal. Fortunately, the moisture transport will be weak to moderate, the most unstable CAPES are generally less than 150 J/kg, and there is generally weak convergence along this front. This will keep the hourly rainfall rates under control. Rainfall totals during this time frame will range from a half to 1 inch. The heaviest rain will be found along and south of the Interstate 90 corridor. Meanwhile further north, there are some questions on where the northern extent of this precipitation will be located. This could present some issues for the potential of light freezing rain in north central Wisconsin. However with this said, confidence remains low that this will even occur. From Saturday afternoon into Monday, a slow moving upper level low pressure area will move south and southeast of the forecast area. Wrap around moisture will keep a chance of showers into the forecast area. Additional rainfall amounts will be less than a tenth of an inch. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Mar 23 2017 Main taf concerns through the period is rain moving into the region and ceilings lowering into IFR at the RST/LSE taf sites. Low pressure on the lee-side of the Rocky Mountains is expected to push into Kansas through the taf period. Southerly winds ahead of the low pressure system will continue to advect low level moisture into the region. With the low level moisture...precipitation chances will increase across the area at both RST/LSE taf sites and MVFR conditions lowering to IFR conditions at the RST/LSE taf sites mainly after 08z Friday. Low level wind shear will also occur at both taf sites between 07-11z Friday. && .HYDROLOGY...Tonight through Saturday Issued at 321 PM CDT Thu Mar 23 2017 Like the past couple of days, it continues to look like anywhere from a half to 1.50 inches of rain will fall across the area from tonight through Saturday. There may be even a few locations that could potentially see rainfall totals up to 2 inches. With this rain falling over over a long duration, only in bank rises are currently expected for area streams and rivers. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...DTJ HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Thu Mar 23 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon into this evening. Lightning and small hail will be the main hazards with any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of rain Friday through Saturday may produce rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Reports of any hail would be appreciated today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Special weather statement, Mar 23, 2:04 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT THU MAR 23 2017
IAZ008-018-019-232000-
Floyd-Chickasaw-Mitchell-
204 PM CDT THU MAR 23 2017
...A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MITCHELL...FLOYD AND WESTERN CHICKASAW COUNTIES...
At 201 PM CDT, a couple of strong thunderstorms were located near
Rockwell, and near Alexander, moving east at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with
these storm.
Locations impacted include...
Charles City, Osage, Nashua, Nora Springs, Ionia, Chickasaw,
Colwell, Orchard, and Howardville.
LAT...LON 4328 9302 4330 9256 4321 9255 4321 9252
4291 9236 4291 9302
TIME...MOT...LOC 1901Z 253DEG 47KT 4301 9326
DTJSpecial weather statement, Mar 23, 3:12 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT THU MAR 23 2017
IAZ019-029-232100-
Chickasaw-Fayette-
312 PM CDT THU MAR 23 2017
...A STRONG THUNDERSTORM WILL AFFECT FAYETTE AND CHICKASAW
COUNTIES...
At 310 PM CDT, a strong thunderstorms were located near Nashua to
near Waverly, moving east at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Oelwein, New Hampton, West Union, Nashua, Fayette, Fredericksburg,
Elgin, and Clermont.
LAT...LON 4264 9208 4291 9208 4291 9255 4310 9255
4310 9208 4308 9208 4308 9161 4264 9161
TIME...MOT...LOC 2010Z 257DEG 47KT 4283 9242
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:04 PM CDT | Special Weather Statement | ARX | Floyd | 56 min |
| Mar 23, 3:12 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette | 48 min |
| Mar 23, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 37 min |
| Mar 23, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Mar 23, 4:42 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.